Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 16, NWS Kansas City, MO

May 22, 2019Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this tornado warning at May 22, 2019, 9:03 PM CDT for Cooper County, Howard County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 9:03 PM CDT (02:03 UTC)
Expired
May 22, 2019, 9:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:10 PM CDTHAIL 0.881 Sse New Franklin, MONICKEL TO DIME SIZED HAIL AS WELL AS HEAVY RAIN AND STRONG, GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:32 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

138 
WFUS53 KEAX 230203
TOREAX
MOC053-089-230230-
/O.NEW.KEAX.TO.W.0016.190523T0203Z-190523T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT Wed May 22 2019

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Southern Howard County in central Missouri...
  Central Cooper County in central Missouri...

* Until 930 PM CDT.

* At 903 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over New Franklin, or near Boonville, moving northeast
  at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Boonville, New Franklin and Franklin. 

This includes Interstate 70 in Missouri between mile markers 97 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3898 9257 3893 9251 3892 9251 3883 9285
      3906 9287 3920 9246
TIME...MOT...LOC 0203Z 239DEG 27KT 3901 9278 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Laflin
2 follow-up statements
083 
WWUS53 KEAX 230220
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
920 PM CDT Wed May 22 2019

MOC053-089-230230-
/O.CON.KEAX.TO.W.0016.000000T0000Z-190523T0230Z/
Howard MO-Cooper MO-
920 PM CDT Wed May 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN HOWARD AND NORTHEASTERN COOPER COUNTIES...
        
At 919 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rocheport, or 9 miles southeast of Fayette, moving
east at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Boonville and New Franklin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3898 9257 3893 9251 3892 9251 3886 9274
      3910 9275 3920 9246
TIME...MOT...LOC 0219Z 263DEG 39KT 3904 9257 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Laflin
005 
WWUS53 KEAX 230229
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
929 PM CDT Wed May 22 2019

MOC053-089-230239-
/O.EXP.KEAX.TO.W.0016.000000T0000Z-190523T0230Z/
Howard MO-Cooper MO-
929 PM CDT Wed May 22 2019

...THE TORNADO WARNING FOR SOUTHEASTERN HOWARD AND NORTHEASTERN
COOPER COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

LAT...LON 3898 9257 3893 9251 3892 9251 3886 9274
      3910 9275 3920 9246
TIME...MOT...LOC 0229Z 239DEG 27KT 3908 9249 

$$

Laflin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 22, 6:40 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 22, 6:40 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed May 22 2019

.Discussion...
Issued at 344 PM CDT WED MAY 22 2019

Message of the day: Dangerous storms are expected to develop in a
somewhat narrow band from about Tulsa, OK northeast to Quincy, MO
(roughly between KC and Springfield and KC and St. Louis).
Tornadoes, quarter to tennis ball sized hail, and wind gusts up to
65 mph are all possible. Storms should start developing after 4 PM
with the severe threat continuing through about 11 PM. A tornado
watch has been issued for Linn County, KS up to Macon County, MO
and only includes one KC metro county (Cass County, MO) through 11
PM

We have been able to have a nice break from the showers and storms
today, thanks to the low pressure system moving out early this
morning. This will be short lived though due to a shortwave trough
moving overhead and a southwest to northeast oriented convergent
boundary working its way north into parts of our area. This
feature will be the focus for storm development this afternoon and
evening. Current thinking is the boundary will generally set up
along a line from Blue Mound, KS up to Kirksville, MO. Both a CAPE
and effective bulk shear gradient also looks to be setting up
along this line. CAPE should be about 1500 J/kg with deep layer
shear around 55 kts. When looking at hodographs and soundings, the
shear is more speed shear than directional, however, the
intensity of the speed shear is likely to compensate for the lack
of directional shear, therefore, storms with broad rotation is
expected. In addition, low level lapse rates look to be near 9-10
C/km with SRH around 200 m2/s2. With all this said, discrete,
supercellular like storms are expected initially and then they
should merge into a multi cell line within a few hours after
initiation. A few tornadoes, hail quarter to tennis ball sized,
and damaging winds up to 65 mph are all on the table today. The
greatest severe risk, especially for tornadoes and the largest
hail, is going to be right along and east of the convergent
boundary from about Butler, MO to Boonville, MO. As of 3 PM, radar
is starting to pick up weak returns. We expected storms to
develop within the next hour or so with the severe weather risk
moving east as the evening goes on, lasting through about 11 PM in
central MO. Storm chances though will likely continue through
much of the night, mainly for our far southern counties. Those
north of KC and west of I-35 should stay dry tonight and tomorrow
morning.

As for rainfall and flooding concerns, there is a lot of moisture in
the atmosphere with PWAT values up to 1.5 inches. Therefore, an
additional 1-2 inches of rain is expected to fall from Miami
County, KS to Howard County, MO. With the expected rainfall and
rain that has fallen over the past few days, a flash flood watch
has been issued for tonight, starting at 7 PM through 10 AM
tomorrow. As for about Johnson County, MO up to Adair County, MO
up to about 1 inch of rain is possible.

Overnight, a cold front like feature will move through, eventually
stalling, orienting itself west to east, across southern MO. This
and additional shortwave troughs will keep rain chances going
tomorrow morning. On and off showers and storms are then expected
to continue tomorrow night through the holiday weekend thanks to
persistent southerly surface flow and low pressure systems on the
west coast continuously ejecting shortwave troughs into the
Midwest. Severe weather is going to be possible both Thursday and
Friday and possibly Saturday with our storm chances. With that in
mind and it being a holiday weekend with many outdoor activities
planned, stay updated on the forecast and remain weather aware.
With the ground as saturated as it is and with additional rainfall
expected, flooding will continue to be a big concern.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED MAY 22 2019

Storms have developed along and east of I-35 and they are expected
to continue moving north and east through the late evening. Storms
should eventually converge, forming a line. The line is then
expected to move east and then somewhat pivot becoming oriented
from W-E near the Lake of the Ozarks. This area of showers and
storms should persist overnight. Winds tonight will shift to the
northwest as a cold front like boundary moves through. It will
stall (where storms are) overnight and then should lift north
tomorrow as a warm front. This will keep shower and storm chances
going in the morning and also advect MVFR ceilings into the area.
Winds will also then veer winds to the east in the morning. We
should see a break from the rain in late morning early afternoon,
but chances increase again in the evening near the end of the TAF
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060.

MO...Flash Flood Watch through Thursday morning for MOZ040-043>046-
     053-054.

&&

Discussion...Grana
Aviation...Grana
Hazardous weather outlook, May 22, 4:57 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Wed May 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Wed May 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible between 4-10 PM, mainly along
and south of the Interstate 70 corridor. Large hail, damaging winds,
and isolated tornadoes are all possible in the strongest activity.
Additionally, rapid rates of heavy rainfall over already saturated
grounds will result in the potential for flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms, and the potential for heavy rainfall,
will remain possible Thursday into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 22, 8:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 W RENICK              39.34N 92.46W
05/22/2019  E1.00 INCH       RANDOLPH           MO   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL CURRENTLY FALLING.

&&

PP
Local storm report, May 22, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 WNW MARSHALL          39.13N 93.22W
05/22/2019  M0.70 INCH       SALINE             MO   TRAINED SPOTTER

&&

MMS
Local storm report, May 22, 8:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 E RENICK              39.34N 92.39W
05/22/2019  M1.00 INCH       RANDOLPH           MO   TRAINED SPOTTER

&&

MMS
Local storm report, May 22, 8:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     1 E RENICK              39.34N 92.39W
05/22/2019  M60 MPH          RANDOLPH           MO   TRAINED SPOTTER

&&

MMS
Local storm report, May 22, 8:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 E MOBERLY             39.42N 92.34W
05/22/2019  E1.75 INCH       RANDOLPH           MO   PUBLIC

&&

MMS
Special weather statement, May 22, 8:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
851 PM CDT Wed May 22 2019

MOZ007-008-016-017-230230-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
851 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...EASTERN
PUTNAM...NORTHEASTERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 930 PM
CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green City, or 9 miles northeast of Milan, moving northeast at 65
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lancaster, Green City, Queen City, Novinger, Greentop, Downing,
Greencastle, Glenwood, Worthington, Livonia and Green Castle.

LAT...LON 4040 9235 4015 9292 4027 9311 4059 9292
      4060 9235
TIME...MOT...LOC 0150Z 226DEG 55KT 4026 9296

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:01 PM CDTSevere Thunderstorm WarningEAXChariton, Saline44 min
May 22, 7:07 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline38 min
May 22, 7:11 PM CDTTornado WarningEAXChariton, Saline34 min
May 22, 7:17 PM CDTSpecial Weather StatementEAXCass28 min
May 22, 7:18 PM CDTSevere Thunderstorm WarningEAXBates, Henry42 min
May 22, 7:26 PM CDTSevere Thunderstorm WarningEAXHenry49 min
May 22, 7:34 PM CDTTornado WarningEAXChariton, Saline26 min
May 22, 7:38 PM CDTTornado WarningEAXChariton, Randolph37 min
May 22, 7:43 PM CDTSevere Thunderstorm WarningEAXJohnson47 min
May 22, 7:45 PM CDTTornado WarningEAXHenry30 min
May 22, 7:45 PM CDTTornado WarningEAXBates, Henry30 min
May 22, 7:53 PM CDTTornado WarningEAXChariton, Howard, Saline37 min
May 22, 7:59 PM CDTRiver Flood WarningEAXHoward42 hr
May 22, 8:04 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline41 min
May 22, 8:07 PM CDTTornado Warning Tornado observedEAXRandolph23 min
May 22, 8:08 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis6 hr
May 22, 8:15 PM CDTTornado WarningEAXChariton, Howard, Randolph45 min
May 22, 8:20 PM CDTSevere Thunderstorm WarningEAXBates, Henry24 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline50 min
May 22, 8:51 PM CDTSpecial Weather StatementEAXSchuyler39 min
May 22, 9:07 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph27 min
May 22, 9:10 PM CDTSpecial Weather StatementEAXPettis35 min
May 22, 10:43 PM CDTFlash Flood WarningEAXChariton, Howard, Macon, Randolph4 hr
May 23, 2:13 AM CDTAreal Flood WarningEAXBates, Chariton, Cooper, Henry, Howard, Johnson and 3 more33 hr
May 23, 7:44 AM CDTSpecial Weather StatementEAXBates46 min
May 23, 10:09 AM CDTRiver Flood WarningEAXAtchison, Holt8 days
May 23, 3:30 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 23 more64 hr

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.